Cancer Lesson #??” Everything Has Side Effects

Cancer Lesson #??: Everything has side effects

Let me be clear. I’m very, very glad to be here.

And as side effects go, gaining a few pounds is a trifle, an infinitesimal detail scarcely worth mentioning.

I’m mentioning it anyway because it’s a good reminder that every cancer treatment has side effects.

My friend Pat’s maintenance drug makes her blood pressure go up, so she has to take another pill for that, which has its own side effects.

My drug, Arimidex/Anastrozole (an aromatase inhibitor), is meant to increase the time before cancer comes back, reduce the risk of it spreading, and reduce the risk of a new cancer developing.

Well, yay for that!

That doesn’t mean I have to like the side effects.

The biggie with Arimidex/Anastrozole is bone thinning and weakening, which I’ve managed to avoid so far.

Yay again!

But there are others: bone and joint pain, nausea, vomiting, hot flashes, weakness, fatigue, headache, loss of appetite (yeah, like that ever happens to me!), constipation, diarrhea, heartburn, weight gain, mood changes, difficulty sleeping, dizziness, vaginal bleeding, vaginal dryness, dry mouth, dry skin, cough, and hair changes.

So, here’s the thing: I’m happy to take anything that might keep me walking longer on this earth. And most of the time, I will gladly put up with bone twinges, personal heat waves, and yes, even weight gain.

Only sometimes, I want my old body back, that pre-hot-flash, semi-skinny one I once took for granted.

It’s then I remind myself that things could be different.

You see, at least I’m here to have side effects.

Countless others weren’t so lucky.

Advertisements